Q and A

Question

I have oral thrush. Does this mean I have AIDS?

I have a CD4 count of 73 after 1 month on ARVs and currently i’m on antibiotics. I’m experiencing oral thrush and am on medication. I also have and chest and abdominal aches. Is this AIDS? Can I still be cured?

Answer

Hi, how are you doing?

The word AIDS is not really used in most countries. Instead, most doctors talk about HIV infection and instead use the term ‘advanced HIV’

This is because modern HIV treatment (called ART) can reverse AIDS in most people.

Oral thrush was never an AIDS defining illness. Although a CD4 count below 200 was used to define AIDS, your CD4 count might already be higher than 200, so worrying about this does not mean very much.

How long have you been having chest and abdominal aches? It is great that you are on medication for oral thrush – and ART will also help.

Although you have only been on ART for a month. your CD4 count will already be getting stronger. As your CD4 increases, it shows that your immune system is healthier. This will help prevent other infections and reduce how often you get infections (like oral thrush).

Josh

2 comments

  1. Josh Peasegood

    HI Eric, it is good to hear the pains are subsiding. Loose bowel movements is a common side effect when taking TLD (see this previous question for more side effects: https://i-base.info/qa/18961).

    Have you mentioned this to your doctor? You can discuss if the loose bowel movements is related to TLD and if so, the doctor may be able to suggest how to manage this. It is very unlikely that this is an infection if you’ve been experiencing it for a few months with no other symptoms.

    Also, it is better to take TLD in the morning, rather than at night. Many people find this helpd them sleep better.

  2. Eric

    Thank you for your reply Josh. Your reassurance means alot as I’m coping my current diagnosis. After my doctor prescribed antibiotics (azithromycin + cotrimoxazole) to be taken for 30 days when my previous cd4 count was release, intermittent chest and abdomenal pains have subsided gradually. However, my new concern now is the ARV drug I’m taking specifically DLT. For almost 2 mos now of taking the ARV every night 10pm before sleeping, I’m experiencing loose bowel movements the next day (daily), 2-3x a day. Last stool exam I had, it was normal.. but I’m worried as this might be an infection or something :( or is this normal for DLT side effect?

Comment

Your email address will not be published.